You are now visiting tipharma.com.
On 1 January, 2016, TI Pharma and CTMM merged
to form a new organization called Lygature.
Please note that information on the tipharma.com site has not
been updated since, and is retained as an archive.
For up-to-date information, please visit lygature.org.
Early prediction of side effects can prevent heart arrhythmia
Within this project, early detection methods are developed for drugs that are liable to induce arrhythmias, not only those that can block the hERG channel, but also those that can hamper heart rhythm in other ways. Determining precisely how drugs block electrical activity can help in the development of new drugs that do not display this side effect.
In recent years, a number of drugs have been withdrawn from the market or have failed to obtain market authorization due to their effects on the heart. The heart's electrical activity is regulated through ion channels, and certain drugs can block one of these channels, called the hERG. This blockage can cause the heart to beat irregularly and inefficiently (arrhythmia), and can ultimately lead to heart failure. It is therefore of vital importance that this side effect is recognized as early as possible during the drug development phase.
Full project title: An integrated strategy for in silico prediction and preclinical evaluation of the cardiotoxicity of drug candidates
Start date: 1 January 2007
End date: 1 July 2011
Goal: Develop new early detection methods for the arrythmogenic potential of drug candidates to minimize cardiac safety risks
Principal investigator: Paul Désert
Project size: 3 FTE's (and 1 vacancy)
Partners: Leiden University, NOTOX BV, Radboud University Nijmegen, Solvay Pharmaceuticals (now Abbott), University Medical Center Utrecht
Cardiotoxicity is a condition in which the heart muscle is damaged and as such no longer efficient in pumping and circulating the blood. In some cases, cardiotoxicity may lead to cardiomyopathy - a severe disturbance of the heart’s pumping - and subsequently to heart failure. The main symptoms of cardiotoxicity are shortness of breath and fatigue. In most cases the disease develops as a result of chemotherapy treatment or other (incorrectly administered) medications.
Some chemotherepeutic agents are known to have a high likelihood (over 20%) of inducing cardiotoxicity. Drug-induced cardiotoxicity is thus an important issue among cancer survivors, however no consensus exists on the strategies to prevent and monitor chemotherapy-related cardiotoxicity. To date treatment is mainly symptomatic.
Lukas Nalos (project D2-101)
Probing cardiac repolarization reserve
“Running public-private partnerships is a profession by itself. TI Pharma is an excellent example of how you can do this in an effective way.”
Director/Secretary of the Medicines Evaluation Board